Alert archive / North Dakota / Tornado Warnings in 2020

Tornado Warning 12, NWS Bismarck, ND

July 7, 20204 counties in North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 7, 2020, 10:34 PM CDT for 4 counties in North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 10:34 PM CDT (03:34 UTC)
Expired
Jul 7, 2020, 11:00 PM CDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 7:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

518 
WFUS53 KBIS 080334
TORBIS
NDC057-059-065-089-080400-
/O.NEW.KBIS.TO.W.0012.200708T0334Z-200708T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
1034 PM CDT Tue Jul 7 2020

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern Morton County in south central North Dakota...
  East central Stark County in southwestern North Dakota...
  Southwestern Oliver County in south central North Dakota...
  South central Mercer County in south central North Dakota...

* Until 1100 PM CDT/1000 PM MDT/.
    
* At 1034 PM CDT/934 PM MDT/, a severe thunderstorm capable of
  producing a tornado was located over Hebron, or 11 miles west of
  Glen Ullin, moving northeast at 55 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Morton, east central Stark, southwestern Oliver and
  south central Mercer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4691 10222 4722 10148 4698 10140 4673 10152
      4672 10194 4672 10209 4671 10210 4671 10213
TIME...MOT...LOC 0334Z 243DEG 49KT 4687 10205 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

CJS
2 follow-up statements
907 
WWUS53 KBIS 080344
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1044 PM CDT Tue Jul 7 2020

NDC089-080353-
/O.CAN.KBIS.TO.W.0012.000000T0000Z-200708T0400Z/
Stark ND-
1044 PM CDT Tue Jul 7 2020

...THE TORNADO WARNING FOR EAST CENTRAL STARK COUNTY IS CANCELLED...

The storms which prompted the Tornado Warning have moved out of 
Stark County. Therefore, the Tornado Warning has been cancelled.

A Severe Thunderstorm Warning remains in effect for parts of Stark 
County until 1015 PM MDT.

LAT...LON 4696 10210 4722 10148 4698 10140 4673 10152
      4672 10209
TIME...MOT...LOC 0343Z 247DEG 47KT 4698 10198 4673 10187 

$$

NDC057-059-065-080400-
/O.CON.KBIS.TO.W.0012.000000T0000Z-200708T0400Z/
Morton ND-Oliver ND-Mercer ND-
1044 PM CDT Tue Jul 7 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MORTON...SOUTHWESTERN OLIVER AND SOUTH CENTRAL MERCER
COUNTIES...
    
At 1043 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from 6 miles northeast of Hebron
to 6 miles south of Glen Ullin, moving northeast at 55 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Glen Ullin, Hebron and Almont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4696 10210 4722 10148 4698 10140 4673 10152
      4672 10209
TIME...MOT...LOC 0343Z 247DEG 47KT 4698 10198 4673 10187 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

CJS
045 
WWUS53 KBIS 080401
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1101 PM CDT Tue Jul 7 2020

NDC057-059-065-080410-
/O.EXP.KBIS.TO.W.0012.000000T0000Z-200708T0400Z/
Morton ND-Oliver ND-Mercer ND-
1101 PM CDT Tue Jul 7 2020

...THE TORNADO WARNING FOR NORTHWESTERN MORTON...SOUTHWESTERN OLIVER
AND SOUTH CENTRAL MERCER COUNTIES HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 4696 10210 4722 10148 4698 10140 4673 10152
      4672 10209
TIME...MOT...LOC 0400Z 243DEG 49KT 4708 10168 4683 10158 

$$

CJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 10:12 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 7, 10:12 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1012 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 1010 PM CDT Tue Jul 7 2020

Severe threat continues over the area as strong thunderstorm wind
reports continue to pour in over western North Dakota. Expect this
to continue to push to the east.

UPDATE Issued at 800 PM CDT Tue Jul 7 2020

Severe Thunderstorm Watch number 340 has been issued for all of
western and much of central North Dakota until 200 AM CDT/100 AM
MDT. Multiple severe wind reports continue to come in over eastern
Montana as the line continues its approach.

UPDATE Issued at 647 PM CDT Tue Jul 7 2020

What was stated in the previous discussion continues to hold true
with the expected severe weather event tonight. Severe storms
continue to quickly race through eastern Montana, with the main
line producing 80+ mph wind gusts reports west and southwest of
Glasgow. The whole line continues to push east at around 50 to 60
mph and is currently pushing through Glasgow. A secondary area to
the south developed off the northern Bighorns, and also continues
to push towards the area. Models continue to have the low level
jet strengthening tonight ahead of system, sustaining the severe
convection.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM CDT Tue Jul 7 2020

Severe thunderstorms are likely tonight, with the possibility of a
significant, high-end damaging wind event, but with uncertainty in
the event's overall magnitude due to midlevel capping.

At mid afternoon, mass-field responses are underway in response to
the strong middle- and upper-level shortwave trough approaching
central MT, with ~4 mb/3 hour surface pressure falls centered over
eastern MT and western ND. Resultant low-level southeast flow has
allowed surface dewpoints to rise into the lower and middle 60s F,
with additional moisture advection expected to yield MUCAPE on the
order of 2500-4000 J/kg from this evening into tonight in western
and central ND. The greatest bouyancy will be in southwestern and
south central ND, near a low- and midlevel warm frontal zone, with
relatively-richer moisture. Forecast soundings from several model
cores strongly suggest midlevel capping could be an issue tonight,
despite falling heights and DCVA aloft and its related cooling,
with CIN for both elevated and boundary-layer-based parcels of -50
to -150 J/kg possible, especially in the area of greatest CAPE.
However, even small boosts in boundary layer moisture -- perhaps
not much greater than that which is already ongoing based on
observed afternoon dewpoint trends -- may yield sufficiently-low
CIN for maintenance of organized convection moving into the state
from MT. Moreover, if sufficient clustering and upscale growth of
the MT convection occurs before it arrives, then well-established
cold pools may be sufficient for slab-type ascent through a deep
enough altitude to maintain organized MCS structures into central
ND, where capping could be strongest.

Thus, the magnitude of low-level moisture advection into southwest
and south central ND by early evening, and the degree of upscale
growth and strength of cold-pool-related ascent upstream by then,
will be key mesoscale components in determining the magnitude of
tonight's event. Capping concerns aside, the parameter space will
be characterized by both large CAPE and strong wind fields with
deep-layer shear magnitudes of 50-60 kt, 0-3-km bulk shear on the
order of 30 kt, and low-level, 0-1-km SRH on the order of 200-400
m2/s2, all supportive of both organized bowing structures as well
as embedded yet persistent mesocyclones which could yield both an
enhanced risk of damaging winds of 80+ mph and tornadoes. Passage
of the strong shortwave trough is also indicative of a possible
higher-order, organized damaging wind risk.

GOES-East satellite imagery through 1945 UTC shows both increasing
convection near the cold frontal zone in central MT, and attempts
at convective initiation in the higher terrain of south central MT
and north central WY. This is in line with the well-clustered CAMs
including the 12 UTC HREF members and HRRR cycles through its 18
UTC iteration, which strongly support one or more storm complexes
reaching western ND in the 00-03 UTC time frame and central ND in
the 04-06 UTC time frame. Given the aforementioned parameter space
and balancing uncertainty of midlevel cap strength which itself is
apt to be regulated by low-level moisture advection, we believe
two primary outcomes could occur tonight:

1) Semi-organized complexes of storms with some embedded bowing
segments cross the area with occasional damaging winds and hail
risk, but with potential weakening with east and southeastward
extent due to midlevel capping, or

2) A well-organized, upscale-growing bowing MCS develops across
southwest ND and races northeast, with potential for a high-end
damaging wind event that could approach derecho scales within at
least a narrow corridor where the intense convection intercepts
rich low-level moisture with local weaknesses in capping near the
warm frontal zone, amid very strong low- and deep-layer shear. In
this scenario, QLCS spin-up tornadoes are also very possible, in
addition to larger-scale embedded-mesocyclone tornado risks. Note
that this scenario is highly conditional and uncertain due to the
potential for capping.

It is not yet clear which of the two scenarios will occur, with
some latitude for a scenario in between, with much dependent on
mesoscale details through early evening. Recent trends in CAMs
suggest the highest potential for outcome number two could be
along an axis from Bowman and Dickinson toward Center and
Washburn, where the 12 UTC HREF probability of UH >150 m2/s2
exceeds 50 percent. Again though, we need to message the risk
while bearing in mind capping could play a role in this event
moreso than perhaps earlier thought.

Regardless, storms are expected to quickly clear the area by about
09 UTC, with a drier, post-frontal westerly flow on Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 254 PM CDT Tue Jul 7 2020

A drier period is on track Wednesday and Thursday with slightly
cooler temperatures as the region finds itself on the southern
flank of an upper-level low in southern Canada. Thereafter, the
subtropical ridge is forecast to strengthen south of the local
area, with increasing mean westerly flow to its north. The 12 UTC
global model suite suggests a shortwave passage centered on Friday
afternoon and Friday night will deliver the next round of possible
strong to severe storms, as supported by the CIPS Analog Severe
probabilities. Thereafter, NBM-based PoPs support a drier period
over the weekend, with some uptick in convective potential again
next week as the flow aloft may return to a southwest direction.
Highs Friday into next week are mainly forecast to be 85 to 95 F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 647 PM CDT Tue Jul 7 2020

Strong to severe thunderstorms are likely beginning in western ND
around 01 UTC, and quickly moving into central ND by about 04
UTC. The storms could be severe with enhanced potential for
damaging surface winds of 50 kt or higher, along with local IFR or
LIFR conditions. The storms will move out of the area by 12 UTC
as a cold frontal passage occurs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JJS
Hazardous weather outlook, Jul 7, 10:02 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1002 PM CDT Tue Jul 7 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1002 PM CDT Tue Jul 7 2020 /902 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms will continue tonight over western and
central North Dakota. The main threat with these storms is
damaging wind gusts up to 80 mph. Large hail up to 2 inches in
diameter and a few tornadoes are also possible with this severe
weather event.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this evening and tonight. Weather
spotters are encouraged to report any hail, damaging winds,
flooding and tornadoes via the NWS Bismarck Facebook page,
@NWSBismarck on Twitter, or by calling 1-800-247-0212.

In the hours before

Local storm report, Jul 7, 10:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     4 SW CHARLSON           48.02N 102.95W
07/07/2020  E59 MPH          MCKENZIE           ND   MESONET

            3 NW HAWKEYE NDAWN SITE.

&&
Local storm report, Jul 7, 10:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     3 NNE NOONAN            48.93N 102.98W
07/07/2020  E55 MPH          DIVIDE             ND   EMERGENCY MNGR

            RELAYED BY NWS EMPLOYEE. WIND SPEED
            INCREASED SUDDENLY FROM 11 MPH TO 55 MPH.

&&

RK
Local storm report, Jul 7, 10:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     5 W ROSS                48.31N 102.66W
07/07/2020  E60 MPH          MOUNTRAIL          ND   EMERGENCY MNGR

            MOUNTRAIL COUNTY EMERGENCY MANAGER REPORTED
            STRONG WINDS. ESTIMATED AROUND 60 MPH, WITH
            HIS CAR SHAKING.

&&

MJ
Local storm report, Jul 7, 10:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     1 N CROSBY              48.93N 103.30W
07/07/2020  M63 MPH          DIVIDE             ND   AWOS

            AWOS STATION KD50 CROSBY.

&&

MJ
Local storm report, Jul 7, 10:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     1 NE GLADSTONE          46.87N 102.55W
07/07/2020  E61 MPH          STARK              ND   MESONET

            GLADSTONE NDDOT SITE.

&&
Local storm report, Jul 7, 10:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     NEW TOWN                47.98N 102.49W
07/07/2020  M66 MPH          MOUNTRAIL          ND   MESONET

            NDDOT SITE.

&&

MJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:07 PM CDTSpecial Weather StatementBISDivide, McKenzie, Williams23 min
Jul 7, 8:33 PM CDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope57 min
Jul 7, 8:43 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams62 min
Jul 7, 9:29 PM CDTSevere Thunderstorm WarningBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 2 more61 min
Jul 7, 9:34 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie56 min
Jul 7, 9:44 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams61 min
Jul 7, 10:13 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more62 min
Jul 7, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman46 min
Jul 7, 10:30 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward45 min
Jul 7, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, McLean, Mercer, Morton, Oliver54 min
Jul 7, 11:11 PM CDTSpecial Weather StatementBISLaMoure, Stutsman49 min
Jul 7, 11:12 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, McLean, Mountrail, Renville, Ward63 min
Jul 7, 11:18 PM CDTTornado WarningBISMcLean, Mercer, Oliver27 min
Jul 7, 11:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Sheridan, Wells67 min
Jul 8, 12:00 AM CDTSpecial Weather StatementBISFoster, Stutsman45 min
Jul 8, 12:11 AM CDTSevere Thunderstorm WarningBISStutsman64 min
Jul 8, 12:14 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette, Ward61 min
Jul 8, 12:14 AM CDTTornado WarningBISKidder, Wells31 min
Jul 8, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells62 min
Jul 8, 12:45 AM CDTTornado WarningBISFoster, Wells30 min
Jul 8, 1:49 AM CDTSpecial Weather StatementBISLaMoure41 min
Jul 8, 4:18 AM CDTSpecial Weather StatementBISDickey42 min

Nearby

Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.